Sertraline and psoriasis flare up

Posted Sun 2 Apr 2017 10.49pm by Gail

My psoriasis has flared up quite extensively since I started on sertraline 50mg daily for mild anxiety. The dermatologist says it is not caused by the Sertraline, however this is the only Thing that is different in my life. I am 76.

Posted Tue 4 Apr 2017 12.01pm by thin-skinned
Irascible septuagenarian fed up with the psoriasis constantly at me :wink:

I would hazard a guess that you were stressed before the Sertraline and stress is huge influence on P so I suggest you go to your GP and seek their opinion. There are many SSRIs and a change of meds might suit you better. SSRI is usually prescribed for depression so you might do better on something better suited for anxiety such as amitriptyline which will also help you to relax. It helped me some years back when I became anxious following a back injury and it worked well for the anxiety and also helping the muscle spasm allowing me to sleep where before I couldn't.

Posted Mon 8 May 2017 2.17pm by Nell

I have to say that your post pricked up my ears Gail!! I have had psoriasis for 42 years and believe me, the dermatologists know less.. I too am on 50mg of Sertraline and my psoriasis has come back with a vengence after 3 years clear, it literally started as I started using it, its the only thing ive changed aswell...im going to see my GP!!! I was on citalipram before that and it cleared up! so its not because of stress at all, its an autoimmune disease, its related to your immune system not your nerves...Im also a qualified nurse by the way so no I havent googled a bunch of rubbish...I do believe were having an adverse affect from Sertraline xx

Posted Thu 17 Aug 2017 9.50pm by Flower777

I have had extremely mild psoriasis starting in my early 20's. Very mild - one spot here and there Went on Zoloft and my psoriasis exploded. Could not walk hardly, it was that bad. So, bad all of the sudden.

I then developed Psoriatic Arthritis.

Of course doctors say that SSRI's do not trigger psoriasis. It is so frustrating. Worst decision to go on this drug

Posted Thu 4 Jan 2018 4.29am by Amyjo

I have been on Remicaid for my psoriatic arthritis for almost 20 years im 47 & it always worked great until I started taking Zoloft. It stopped working almost immediately. It took me 2 infusions to figure it out. My psoriatic arthritis flaired within days of taking zoloft & I was in pain! Been off it for 9 days and I feel better every day.

Posted Mon 8 Jan 2018 8.22pm by cherrynass

I have had a recent flare up of guttate p after taking Sertraline for 5-6 weeks. (Took myself off it early which is not advised). However, I had also had a series of severe throat/sinus infections and have been feeling anxious and stressed recently too! Difficult to pinpoint the reason but seems like several of us have suffered after Sertraline.

Posted Sun 21 Jan 2018 11.21am by Idy
Phototherapy, methotrexate, ciclosporin and stelara afficionado

Interesting thread. Although I was covered from neck to ankles in plaque psoriasis in 2012, it was entirely cleared by UVB phototherapy. A very small number of plaques returned over the next couple of years. Then I started taking Sertraline for depression and the rate at which plaques returned may have increased slightly whilst I was on the drug for the next couple of years, but still only covered a very small proportion of my skin. Then in 2017, during a period of particular stress, my psoriasis spread rapidly such that I was covered from neck to ankles again. I can't be sure if Sertraline (or the stress) were the cause of my psoriasis coming back, as the results of UVB phototherapy aren't intended to last forever.

Posted Mon 22 Jan 2018 4.25pm by Paul macbay
Hi. I'm Paul and I have had guttate & plaque psoriasis from the age of 4 and recently PSA which first started in my teens but was missed.

Hi Gail. I've been taking sertraline 50mg for 14 years now and during that time the skin psoriasis I have has remained fairly stable and in a good way. What has made it worse recently was my stress levels and the cycle of getting slightly worse over each winter. So for me sertraline has not had an effect. That being said it may be a case for you of trying a different SSRI or a different medication for anxiety and keep a log of the effects? I too (along with the other forum members) can vouch for the calming effects amitryptyline too as side effect to tread chronic back pain so it may be a viable alternative for you. Good luck, Paul

Posted Wed 4 Apr 2018 3.08am by Gera
30 y/o female. Guttate p diagnosis at age 27 after strep throat. Cleared by light therapy. 1 recurrence triggered by zoloft.

Hi everyone,

I had my first outbreak of guttate p 3 years ago after strep throat. I did light therapy and was clear for the past 3 years! Yay! However, I recently started zoloft to deal with mild anxiety. At first I was on 25mg for about a month and didn't have any issues. But then I upped my dose to 50mg and had a new guttate flare within 2-3 weeks of that dose (right around the time when I started to feel it working). The derm ordered 2 blood tests to check for recent strep exposure but both were negative. I have plenty of stress but was more stressed in the fall than I am now so...it seems like it was definitely from the zoloft! My mom is a psychiatrist and she checked a reference text which told her it can cause a flare in 1% of cases... So anyway I am tapering down off the zoloft and am back into light therapy. Fingers crossed it clears up soon!

Posted Wed 26 Dec 2018 0.31am by Nell

If I was allowed to post photos it would show that I am completely covered, head to toe with the exception of my face. I have had sporiasis for 35 years and have only ever had it on my joints, ears and scalp. Like the others this flare

Up I feel is attributed to settaline. I will visit my doctor when it opens.

Posted Fri 11 Sep 2020 1.53am by Mario64

At around age 28 I began sertraline, not being particularly depressed but just feeling fed up with my life and the world, with little motivation. It was a terrible decision from the doctor to give me this. I was not offered any counseling first.

Having never had psoriasis in my life, it began for me a few months later after starting this. The drug was incredibly harsh on me, I was bed bound for the first two weeks with flu like symptoms but told to persevere because this was normal to begin with. This was my body crying out that I was poisoning it with nonsense that was causing systemic destruction. Common sense should have the me to stop immediately. Those symptoms did disappear but I was no happier in life, and did not feel myself anymore.

My hatred for the drug and my experience gave me a new motivation in life to get off it and spread the word about the bs of this whole pill for every problem nonsense we need to become wiser to.

When I mentioned to my doctor how much i despised the drug and the experience I went through he simply insulted my mentality, accused me of imagining my problems and tried to offer me an alternative SSRI.

Unfortunately I now have p for life, worsening every year and suspected PsA now too.

Thanks doctors. Thanks sertraline. Of course I am annoyed at myself too for buying into it all and trusting the suggestions of professionals over my own judgement. You know yourself better than anybody.

Posted Mon 14 Sep 2020 2.45am by ali - 63 from
I have mainly scalp and ears affected. I’m 62 now and think have had it about 5 yrs.

I’m a psoriasis sufferer to and a Counsellor. I work with clients about 3/4 of my time with anxiety. Being given ssri’s in my view (I’m not a Dr) so readily, for mild anxiety when there’s so much else that can help is really frustrating. Sadly it’s to easy to just hand out medication. Even a few therapy sessions can help understand stress and anxiety and find other coping strategies to address the symptoms that really work. .

Posted Mon 21 Sep 2020 6.45pm by Sallyskins

I've been on sertraline for OCD for about thirteen years, but didn't get psoriasis until about five years ago. I don't think they are connected. My grandmother has psoriasis and I think it is at least partly hereditary in my case. But it could be linked to stress. I hadn't considered that sertraline might be a factor. It could be worth checking out.

To take part, sign in or register with us

The Psoriasis Association is the UK's leading national charity and membership organisation for people affected by psoriasis – patients, families, carers and health professionals Read More >

Get in touch

The Psoriasis Association Dick Coles House 2 Queensbridge Northampton NN4 7BF

Email: mail@psoriasis-association.org.uk

Tel :
01604 251 620
WhatsApp :
07387716439
Registered with Fundraising Regulator -

© The Psoriasis Association Charitable Incorporated Organisation Number: 1180666 Scotland: SC049563 Privacy PolicyCookies

Site by Spoken Image | glitterfish

We use cookies to help us provide you with a better service, but do not track anything that can be used to personally identify you.

If you prefer us not to set these cookies, please visit our Cookie Settings page or continue browsing our site to accept them.